Long-term PPI use may lead to increased risk for osteoporosis
Dr Sameer D. Saini, a gastroenterologist at the University of Michigan Medical School in Ann Arbor, found that patients with coronary heart disease who use PPIs can reduce the risk of upper GI bleeding that is associated with long-term, low-dose aspirin therapy. Investigators found that for individuals at average risk for the upper-GI bleeding that can occur with aspirin therapy, over the counter acid-blockers are a more cost-effective way to reduce that risk.
However, researchers from the University of Manitoba found an association between long-term - more than seven years - exposure to PPIs and osteoporosis-related fractures.
"We also detected an association between hip fractures and [extended] exposure to PPIs," wrote Dr Laura E. Targownik, head author of the study published in the Canadian Medical Association Journal.
Targownik's team wrote that short-term PPI use does not appear to increase fracture risk and noted that more research is needed to examine the effect of acid inhibition on calcium absorption and bone mineral density.
Last updated on 10/13/2010
First published on 08/20/2010